Aa
A
A
A
Close
Acne Community
5.39k Members
Avatar universal

Too much Accutane?

I took Accutane for 6 months 2 years ago.  My acne was very mild but my dermatologist put me on 40mg per day in the first two months and 80 mg per day for the following 4 months. I was 165lbs at the time.  My acne was completely clear after the first week.  My experience on the drug was not pleasant and i feel completely irresponsible of the dermatologist considering my response to the treatment and the mildness of my acne. During my course, the corners of my mouth were completely cracked about an inch on both sides and my skin was peeling excessively.  To this day, my skin is still dry and flaky, my lips are still chapped, my eyes still burn, and my scalp is still extremely dry.  Sorry for this being so long, heres my question.  Do you think my dermatologist was wrong with his dosage and duration considering i was completely clear after one week and being that my condition was extremely mild? I feel like i was terribly mistreated and i feel awful about it.
23 Responses
309783 tn?1271961829
Hi. The usual dose for Accutane is 1mg X kg patients bodyweight/per day. 165lbs is about 75kg so the standard dose for a patient this weight would be 75mg. However, 5mg tablets are not available in all countries and it would be normal to prescribe 80mg to a patient weighing 75mg. Side effects are generally dose-related, but 5mg would not make a big difference.
Accutane has many potential side effects but this must be balanced against the fact it is the most effective acne treatment available. These side effects are described in great detail in the literature enclosed with the tablets. Were you given this?
It is licenced for severe acne, but may also be used for milder acne which is persistant, leaving scars or causing distress to the patient.
Accutane works by shrinking the sebaceous (oil) glands. These grow back very slowly, by which time the patient has nearly always outgrown their tendancy to acne. This is why your skin is still dry. I highly recommend either Cetaphil or La Roche-Posay products for skin fragilised by acne treatments. For dry lips I find Elizabeth Arden 8 hour cream much better than Vaseline.
Although your skin was clear after one week, Accutane must be taken for  16-24 weeks to lead to a permanent remission from acne. If you had stopped taking it before then, your acne would certainly have returned.
Best Wishes, Eloise.
Avatar universal
Thank you for responding to my message. You are very kind.

I am getting very skeptical now that my oil will ever come back. I have been off accutane for almost 3 years and there is no oil ever on the surface of my skin. Pre-accutane, my skin was extremely oily.  I know you say the oil glands slowly come back, but they haven't comeback at all in 3 years.
Two questions...
1)  How do you the oil glands slowly grow back to the normal levels before accutane, did somebody inform you of this? just curious
2) Do you think its possible that they won't come back? I am very upset about this because i feel like i need some sebum on the surface of my skin to feel comfortable. Thank you so much and i hope to hear from you soon
Avatar universal
Thank you for responding to my message. You are very kind.

I am getting very skeptical now that my oil will ever come back. I have been off accutane for almost 3 years and there is no oil ever on the surface of my skin. Pre-accutane, my skin was extremely oily.  I know you say the oil glands slowly come back, but they haven't comeback at all in 3 years.
Two questions...
1)  How do you the oil glands slowly grow back to the normal levels before accutane, did somebody inform you of this? just curious
2) Do you think its possible that they won't come back? I am very upset about this because i feel like i need some sebum on the surface of my skin to feel comfortable. Thank you so much and i hope to hear from you soon
309783 tn?1271961829
I am an expert on Acneic skin with lots of experience with Accutane.
Accutane shrinks the sebaceous glands but this effect is temporary. They grow back very slowly by which time the patient has nearly always outgrown their tendancy for acne. This is why the remission from acne is usually complete and long lasting.
You are right that a small amount of sebum is beneficial for skin, but at the moment you are going to have to use good products for fragilised skin. I recommend La Roche-Posay's Physiological cleanser for very dry skin followed by their Hydreane Riche moisturizing cream for sensitive skin. You can order these products online if there is not a stockist near you. Use Elizabeth Arden's 8 hour cream on your lips, its much better than other lip treatments I have tried.
I understand your frustration but I often hear from patients for whom the sebaceous glands have grown back too quickly and their acne has returned. It was not possible for your dermatologist to predict how a medicine you had not used before would affect you.
Best wishes. Eloise.
1 Comments
Well, I seem to have gotten acne back along side no oil. So, now I have mild acne AND eczema. My skin is so dry that I am getting wrinkles at a very early stage. I'm 26. If I exercise my face turns beet red and stings really badly. I usually just try to endure. I also get exercise induced urticaria. My skin is just really dehydrated, something that doesn't seem like it is fixable.

If I get products for dry skin I breakout with acne, and if I get products for acne I get eczema (really bad too, I had it all over my face for a couple of months causing actually line scarring). I can't use anything because products have lika so many ingredients that you never know what you will react to.

Also, of course Accutane scarred me pretty badly. I did not scar after acne but during the treatment these scars came out of nowhere and they stayed. I don't scar that much anymore though.

Nevertheless, I did have moderate-severe acne and after I took it I was ecstatic that I would no longer have to feel all the bumps on my face. So, there are upsides.

BUT, the drug can definitely cause really bad side effect that you should consider before going on it.
Avatar universal
Thank you once again.  But if you had to say, would you say that my sebaceous glands are still growing in size, or is it possible that they have permanently been shrunk? And how long would you guess that it is going to take for skin to start have oil on the surface again? 1, 5, 10 years? Because I have ran out of patience here, i am starting to look into ways i can stimulate my sebaceous glands to produce more sebum.
Avatar universal
Hi!
Ive been on Accutane a few times during the years and I had not the worst type of acne but still bad. My skin got clear in about a week to. I was also put on 40 mg a day initially. I then lowered the dose myself because I was afraid of the side effects and didnt want the dry skin. The dose that was fine for me was actually as low as 30 mg a week!!! That´s quite a differance!! So i don´t see why your doctor would increase your dose to as high as 80 mg a day. Sounds a little risky to me. Why take more than you need of a drug that can have such severe consequenses?
I can´t explain why you still have dry skin. Ive just heard it normally takes about a year for the medicine to be completely out of your system. For me, that´s about the time that my skin have been fine without the pills and then Ive had to take another cure.
Have you asked your doctor about this?
/Jenna
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions